16/10/2026
Atypical Myopathy
Along with other practices in the area, we have seen several cases of 'sycamore poisoning' (atypical myopathy) over the last two weeks - you may have seen similar posts from other vets on social media. This often fatal condition is caused by ingestion of a toxin, hypoglycin A, present in sycamore seeds and seedlings. Severe cases often arise in Autumn due to the fallen sycamore seeds βhelicoptersβ falling on pasture and being ingested.
As best you can:
- Identify sycamore trees collect and dispose of seeds. As seeds can travel long distances, consider also fencing off affected areas or resting that field.
-Provide supplementary feeds and forage.
Leaves/seed samples can be tested through the RVC to assess levels of the toxin to assess exposure risk. Levels vary between trees and years, so speak to us if you're unsure of the benefits of testing.
As well as management changes, the most important thing to do is be vigilant. If your horse is showing clinical signs such as lethargy, stiff and low head carriage, colic, profuse sweating or red/brown urine, please contact us immediately - it is an emergency and prompt treatment is essential.